Prescription Drugs. Doctor's advices on take a drugs - Description, Interactions, Side Effects. Online
Drugs by First Letter:  A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
Back to Prescription Drugs 24.com main page News
 
 
  Medical Services  
  Home  
  From A to Z Drug List  
  Drugs by Condition  
   
 
 
  Top 10 Search Drugs by Condition  
   
   
   
   
   
   
   
   
   
   
   
     
 
  Top 100 Popular Drugs  
Abilify
Accutane
Actiq
Actonel
Adderall
Advair
Alimta
Allegra
Alli
Ambien
Amitiza
Aricept
Avandia
Avodart
Boniva
Botox
Byetta
Caduet
Celebrex
Celexa
Chantix
Cialis
Claritin
Coumadin 
Crestor
cyclobenzaprine
Cymbalta
Diovan
Effexor
Emend
Enbrel
ephedrine
Femara
fish oil
Flomax
folic acid
Fosamax
gabapentin
Gardasil
Geodon
Insulin
Juvederm
Keppra
Lamictal
Lasix
Levaquin
Levitra
Lexapro
Lipitor
lisinopril
lithium
Lotrel
Lunesta
Lyrica
Melatonin
metformin
methadone
methotrexate
Mirapex
Mirena
Namenda
naproxen
Nasonex
Neurontin
Nexium
niacin
Norco
Norvasc
omeprazole
Orencia
Ortho Evra
oseltamivir
oxycodone
oxycontin
Paxil
Percocet
phentermine
Plan B
Plavix
prednisone
Prevacid
Prilosec
promethazine
Propecia
Protonix
Provigil
Prozac
Pulmicort 
Restylane
Rogaine
Seroquel
simvastatin
Singulair
Soma
Spiriva
Suboxone
Synvisc
Tamiflu
tamoxifen
Taxol
testosterone
thyroid
Topamax
tramadol
trazodone
Ultram
Valtrex
Viagra
Vicodin
Vioxx
Vytorin
Wellbutrin
Xanax
Xenical
Yasmin
Yaz
Zelnorm
Zetia
Zocor
Zoloft
Zyprexa
Zyrtec
ADVERTISEMENT
     
     
     
 
  Support Services  
About US
Contact US
Helpful Resources
Pharmaceutical Companies
Terms of Use
Privacy Policy
This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
Verify here
 
  Back  
 

Acetaminophen, chlorpheniramine, and dextromethorphan

 
  Generic Name: Acetaminophen, chlorpheniramine, and dextromethorphan (a SEET a MIN oh fen, klor fen IR a meen, dex troe meth OR fan)
 
  Brand Names: Coricidin HBP Maximum Strength Flu, Triaminic Flu Cough & Fever, Tylenol Childrens Plus Cough & Runny Nose, Coricidin II Extra Strength Cold and Flu, Triaminic Flu Cough & Fever, Tylenol Childrens Plus Cough & Runny Nose  
     
   
 

What is acetaminophen, chlorpheniramine, and dextromethorphan?

Acetaminophen is a pain reliever and fever reducer.

Chlorpheniramine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Dextromethorphan is a cough suppressant. It affects the cough reflex in the brain that triggers coughing.

The combination of acetaminophen, chlorpheniramine, and dextromethorphan is used to treat runny nose, cough, and pain or fever caused by the common cold or flu.

Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.

Acetaminophen, chlorpheniramine, and dextromethorphan may also be used for other purposes not listed in this medication guide.

What is the most important information I should know about acetaminophen, chlorpheniramine, and dextromethorphan?

Do not take this medication if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take dextromethorphan before the MAO inhibitor has cleared from your body.

Do not take more of this medication than is recommended. An overdose of acetaminophen can cause damage to your liver. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. If you drink more than three alcoholic beverages per day, do not take this medication without your doctor's advice, and never take more than 2 grams (2000 mg) of acetaminophen per day.

Do not use any other cough, cold, or allergy medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains acetaminophen (sometimes abbreviated as "APAP"), chlorpheniramine, or dextromethorphan.

Do not give this medicine to a child without a doctor's advice. Death can occur from the misuse of cough or cold medicine in very young children. Always ask your doctor before treating a cough or cold in a child.

What should I discuss with my healthcare provider before taking acetaminophen, chlorpheniramine, and dextromethorphan?

Do not use this medication if you are allergic to acetaminophen, chlorpheniramine, or dextromethorphan, or to other antihistamines.

Do not use this medication if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take dextromethorphan before the MAO inhibitor has cleared from your body.

Before taking acetaminophen, chlorpheniramine, and dextromethorphan, tell your doctor if you are allergic to any drugs, or if you have:

  • asthma, emphysema, or chronic bronchitis;

  • cough with a large amount of mucus (phlegm);

  • liver disease;

  • alcoholism or cirrhosis of the liver;

  • heart disease;

  • diabetes;

  • a thyroid disorder;

  • glaucoma;

  • kidney disease;

  • an enlarged prostate; or

  • problems with urination.

If you have any of these conditions, you may not be able to use this medication, or you may need a dosage adjustment or special tests during treatment.

FDA pregnancy category C. This medication may be harmful to an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant during treatment. This medication may pass into breast milk and could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.

Some forms of this medication may contain phenylalanine. This would be important to know if you have phenylketonuria (PKU). Check the ingredients and warnings on the medication label if you are concerned about phenylalanine.

How should I take acetaminophen, chlorpheniramine, and dextromethorphan?

Use this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not use the medication in larger amounts, or use it for longer than recommended. Cough-and-cold medicines should be taken only for a short time until your symptoms clear up.

Drink extra fluids while you are taking acetaminophen, chlorpheniramine, and dextromethorphan. An overdose of acetaminophen can cause serious harm. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Taking more acetaminophen could cause damage to your liver. Know the amount of acetaminophen in the specific product you are taking. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

Measure the liquid form of this medicine with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.

Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.

If you need to have any type of surgery, tell the surgeon ahead of time if you have taken a cold medicine within the past few days.

Store the medicine at room temperature, away from heat, light, and moisture.

What happens if I miss a dose?

Since cough or cold medicine is usually taken only as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at your next regularly scheduled time. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention if you think you have used too much of this medicine.

Overdose symptoms may include dry mouth, feeling restless or nervous, dizziness, drowsiness, nausea, vomiting, diarrhea, stomach pain, loss of appetite, increased sweating, vision changes, fast heart rate, warmth or tingly feeling, hallucinations, seizure (convulsions), or coma.

What should I avoid while taking acetaminophen, chlorpheniramine, and dextromethorphan?

Do not use any other cough, cold, pain, or allergy medication without first asking your doctor or pharmacist. Acetaminophen (sometimes abbreviated as "APAP"), chlorpheniramine, and dextromethorphan are contained in many cold, pain, and allergy medicines available over the counter. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains acetaminophen, APAP, chlorpheniramine, or dextromethorphan. Avoid drinking alcohol. It can increase the risk of liver damage while you are taking acetaminophen. If you drink more than three alcoholic beverages per day, do not take acetaminophen without your doctor's advice, and never take more than 2 grams (2000 mg) of acetaminophen per day. This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.

Tell your doctor if you regularly use other medicines that make you sleepy (such as cold or allergy medicine, narcotic pain medicine, sleeping pills, muscle relaxers, and medicine for seizures, depression, or anxiety). They can add to sleepiness caused by chlorpheniramine.

Acetaminophen, chlorpheniramine, and dextromethorphan side effects

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Stop using this medication and call your doctor at once if you have any of these serious side effects:

  • fast, pounding, or uneven heartbeats;

  • confusion, hallucinations, unusual thoughts or behavior;

  • severe dizziness, anxiety, restless feeling, or nervousness;

  • urinating less than usual or not at all;

  • easy bruising or bleeding, unusual weakness; or

  • nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).

Less serious side effects may include:

  • dry eyes, blurred vision;

  • dry mouth, upset stomach, constipation;

  • warmth, tingling, or redness under your skin;

  • dizziness, drowsiness;

  • restless or excitability (especially in children);

  • sleep problems (insomnia);

  • problems with memory or concentration;

  • ringing in your ears; or

  • mild skin rash or itching.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Acetaminophen, chlorpheniramine, and dextromethorphan Dosing Information

Usual Adult Dose for Cold Symptoms:

APAP/chlorpheniramine/dextromethorphan 500 mg-2 mg-15 mg tablets: 2 tablets orally every 6 hours, while symptoms persist, not to exceed 8 tablets in 24 hours, or as directed by a doctor.

Usual Adult Dose for Influenza:

APAP/chlorpheniramine/dextromethorphan 500 mg-2 mg-15 mg tablets: 2 tablets orally every 6 hours, while symptoms persist, not to exceed 8 tablets in 24 hours, or as directed by a doctor.

Usual Pediatric Dose for Cold Symptoms:

APAP/chlorpheniramine/dextromethorphan 160 mg-1 mg-5 mg/5 mL oral suspension:
Greater than or equal to 6 years to less than 12 years: 10 mL orally every 4 hours not to exceed 5 doses daily.

APAP/chlorpheniramine/dextromethorphan 160 mg-1 mg-7.5 mg/5 mL oral liquid:
Greater than or equal to 6 years to less than 12 years: 10 mL orally every 6 hours not to exceed 4 doses daily.

APAP/chlorpheniramine/dextromethorphan 500 mg-2 mg-15 mg tablets:
Greater than or equal to 12 years: 2 tablets orally every 6 hours, while symptoms persist, not to exceed 8 tablets in 24 hours, or as directed by a doctor.

Usual Pediatric Dose for Influenza:

APAP/chlorpheniramine/dextromethorphan 160 mg-1 mg-5 mg/5 mL oral suspension:
Greater than or equal to 6 years to less than 12 years: 10 mL orally every 4 hours not to exceed 5 doses daily.

APAP/chlorpheniramine/dextromethorphan 160 mg-1 mg-7.5 mg/5 mL oral liquid:
Greater than or equal to 6 years to less than 12 years: 10 mL orally every 6 hours not to exceed 4 doses daily.

APAP/chlorpheniramine/dextromethorphan 500 mg-2 mg-15 mg tablets:
Greater than or equal to 12 years: 2 tablets orally every 6 hours, while symptoms persist, not to exceed 8 tablets in 24 hours, or as directed by a doctor.

What other drugs will affect acetaminophen, chlorpheniramine, and dextromethorphan?

Before taking this medication, tell your doctor if you are using any of the following drugs:

  • celecoxib (Celebrex);

  • cinacalcet (Sensipar);

  • darifenacin (Enablex);

  • imatinib (Gleevec);

  • isoniazid;

  • quinidine (Quinaglute, Quinidex);

  • ranolazine (Ranexa)

  • ritonavir (Norvir);

  • sibutramine (Meridia);

  • terbinafine (Lamisil);

  • an antidepressant;

  • a bronchodilator;

  • a diuretic (water pill);

  • gout medications such as sulfinpyrazone (Anturane);

  • medication to treat irritable bowel syndrome, bladder spasms, or urinary incontinence;

  • a beta-blocker such as atenolol (Tenormin), carteolol (Cartrol), metoprolol (Lopressor, Toprol), nadolol (Corgard), propranolol (Inderal), sotalol (Betapace), timolol (Blocadren), and others; or

  • seizure medication such as phenytoin (Dilantin) or phenobarbital (Luminal, Solfoton).

This list is not complete and there may be other drugs that can affect acetaminophen, chlorpheniramine, and dextromethorphan. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.

Where can I get more information?

  • Your pharmacist can provide more information about acetaminophen, chlorpheniramine, and dextromethorphan.
  • Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
  • Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2006 Cerner Multum, Inc. Version: 1.03. Revision Date: 4/12/2009 4:45:37 PM.;
 
 
 
Drugs by First Letter:  A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
 
Copyright © Prescription-Drug-24.com